Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 29, 2019, 1:37 PM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2019, 1:37 PM HST (23:37 UTC)
- Expired
- Apr 29, 2019, 3:47 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGHW50 PHFO 292337
FFWHFO
HIC003-300230-
/O.NEW.PHFO.FF.W.0004.190429T2337Z-190430T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
137 PM HST Mon Apr 29 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 430 PM HST.
* At 135 PM HST, radar indicated heavy rain near Makakilo and Kunia.
Rain was falling at a rate in excess of 3 inches per hour. Flash
flooding is expected to begin shortly.
* Locations in the warning include but are not limited to...
Kunia, Kapolei, Pearl City, Waikele, Waipahu, Makakilo, Nanakuli,
and Mililani.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if heavy rain
persists.
LAT...LON 2145 15798 2139 15795 2137 15796 2130 15792
2130 15794 2131 15793 2134 15797 2131 15801
2130 15811 2138 15814 2141 15818 2144 15819
$$
TS2 follow-up statements
110
WGHW70 PHFO 300031
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
231 PM HST Mon Apr 29 2019
HIC003-300230-
/O.CON.PHFO.FF.W.0004.000000T0000Z-190430T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
231 PM HST Mon Apr 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 225 PM HST, radar indicated heavy rain diminishing across the
warned area. However, significant runoff will occur for the next
couple of hours.
Locations in the warning include but are not limited to...Kunia,
Kapolei, Pearl City, Waikele, Waipahu, Makakilo, Nanakuli, and
Mililani.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if heavy rain
persists.
LAT...LON 2145 15798 2139 15795 2137 15796 2130 15792
2130 15794 2131 15793 2134 15797 2131 15801
2130 15811 2138 15814 2141 15818 2144 15819
$$
TS504
WGHW70 PHFO 300147
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
347 PM HST Mon Apr 29 2019
HIC003-300154-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-190430T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
347 PM HST Mon Apr 29 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar showed that heavy rainfall over southwest Oahu has
ended. Thus, the Flash Flood Warning for leeward Oahu has been
cancelled.
A Flood Advisory for the rest of Oahu remains in effect until 6 PM
HST due to heavy rainfall over the Waimanalo area.
LAT...LON 2145 15798 2139 15795 2137 15796 2130 15792
2130 15794 2131 15793 2134 15797 2131 15801
2130 15811 2138 15814 2141 15818 2144 15819
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 9:41 AM HST, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 29, 9:41 AM HST, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 941 AM HST Mon Apr 29 2019 .SYNOPSIS... A nearly stationary trough over the state will keep a land and sea breeze pattern in place today, with the potential for locally heavy rainfall and thunderstorms during the afternoon and evening. Moderate trade winds will return tonight and continue through Thursday, with showers favoring windward and mauka areas. A front will approach from the northwest on Friday and move into the island chain over the weekend, bringing an unsettled and potentially wet weather pattern to the state. && .DISCUSSION... A surface trough, with an axis near Oahu, lies across the state this morning. A pair of highs lie far northeast and northwest of the main islands. A slack pressure gradient associated with the trough is keeping a light wind regime in place locally, with sea breezes expected to develop again this afternoon. Satellite loop shows scattered to patchy broken cloud cover across the state, while radar shows increasing shower activity across local waters. Some increased activity is noted over the islands as well, especially Kauai at this hour. The main short term concerns revolve around the potential for heavy rainfall and thunderstorms through this evening. Model solutions remain in good agreement with the large scale synoptic pattern through the work week, with some significant differences noted next weekend. The trough will remain near Oahu today before dissipating this evening as high pressure builds northwest of the state. High pressure will then shift eastward well to the north of the islands through the remainder of the work week. A cold front will approach from the northwest on Friday, then move into the islands next weekend. A land and sea breeze pattern will continue into this evening, with showers favoring interior and mountain areas during the afternoon and evening, then favoring coastal waters and locations near the coast at night into the early morning. An upper trough will approach from the west today and move through the islands tonight, bringing 500 mb temperatures as low as -12 to -13C. This cold air aloft may be enough to produce a strong thunderstorms or two this afternoon and evening, with some gusty winds and hail not out of the question. A more typical trade wind pattern will return later tonight, with moderate trades expected Tuesday through Thursday. Showers will favor windward and mauka areas. The trades will then ease Thursday night and Friday, with a return to more of a convective pattern expected for Friday afternoon and evening. Forecast confidence remains low over the weekend due to model differences in the handling of a closed upper level low diving southward toward Hawaii. GFS features a showery progressive frontal passage through the islands, while ECMWF shows a slower frontal progression and wetter more unstable pattern. && .AVIATION... Troughing over the islands today will keep pressure gradients weak. Thus, expect more diurnal sea breeze/land breeze driven flow. SHRA and +SHRA are forecast to continue into this afternoon, especially over interior and mauka locations. MVFR conditions will remain possible at times due to lowered vis and brief mountain obscuration. By tonight, northeast trades will have returned to the region and SHRA activity will again be focused along windward facing slopes. && .MARINE... A weak surface trough in the vicinity of Oahu will maintain light and variable winds across the coastal waters through this afternoon. In addition, an upper-level trough moving across the area from west to east will destabilize the atmosphere and result in locally heavy downpours and a chance of thunderstorms through this evening. The surface trough will eventually dissipate later today as a new surface high pressure system builds far northwest of the area. This will allow moderate to locally breezy trade winds to develop across the area tonight through mid-week, likely reaching Small Craft Advisory criteria over the typically windier waters around Maui County and the Big Island Tuesday through Wednesday night. The background flow will begin to weaken again Thursday through Friday as a new front approaches from the northwest. The current moderate northwest swell is expected to peak today, then gradually subside through mid-week. A small reinforcing northwest swell arriving late Wednesday will persist into next weekend. Small to moderate surf will continue along south facing shores through next weekend. Surf may briefly increase along east facing shores around mid-week as the trade winds strengthen, but otherwise remain small into early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Powell AVIATION...JT MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:22 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 28, 4:39 PM HST | Areal Flood Advisory | HFO | Honolulu | 89 min |
| Apr 28, 7:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 28, 10:14 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Apr 29, 11:24 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 29, 11:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Apr 29, 12:08 PM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Apr 29, 1:52 PM HST | Flash Flood Warning | HFO | Kalawao | 117 min |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.